Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 27, 2002, 10:39 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 10:39 PM MDT (04:39 UTC)
- Expired
- Aug 27, 2002, 11:40 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 10:42 PM MDT | Hail 1 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
069 WUUS55 KPUB 280439 SVRPUB COC041-280530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1037 PM MDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 1140 PM MDT * AT 1037 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS OVER CENTRAL COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... COLORADO SPRINGS THROUGH 1045 PM MDT FALCON AROUND 1050 PM MDT PEYTON AROUND 1120 PM MDT CALHAN AROUND 1130 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3892 10486 3876 10474 3890 10413 3909 10426
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:14 PM MDT, 8 hours 25 minutes earlier.
Area forecast discussion, Aug 27, 2:14 PM MDT, 8 hours 25 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 214 PM MDT TUE AUG 27 2002 ...MAIN FORECAST CHALLENGE WILL BE LOCATION OF MCS DEVELOPMENT NEXT COUPLE NIGHTS/RESULTING PCPN CHANCES... LOW CLOUDS HAVE PERSISTED ALONG THE EAST SLOPES THROUGH EARLY AFTERNOON WHICH HAS HAMPERED HEATING SO FAR. MAIN OUTFLOW BOUNDARY FROM LAST NIGHTS MCS IS STILL LOCATED ACROSS NE NM/TX PANHANDLE WITH ANOTHER BOUNDARY FROM SECONDARY CONVECTIVE CLUSTER HAVING PUSHED ACROSS LAS ANIMAS/BACA COUNTIES. MAIN CHALLENGE TODAY WILL BE CONVECTIVE INITIATION...WITH STRONG CAP STILL ACROSS SOUTHEAST PLAINS (WHERE BEST CLEARING HAS TAKEN PLACE)...VS WEAKER CAP ALONG I- 25 CORRIDOR (WHERE CLOUD COVER HAS PERSISTED). LITTLE IN THE WAY OF UPPER SUPPORT TO HELP FIRE OFF CONVECTION (EXCEPT ACROSS NE COLORADO IN CLOSER PROXIMITY TO UPPER LEVEL JET)...SO WILL HAVE TO RELY ON UPSLOPE/HEATING ALONE THIS AFTN. GENERALLY SCATTERED POPS ALONG THE I-25 CORRIDOR LOOK GOOD...WITH LESSER POPS FURTHER EAST. OVERNIGHT...LOW LEVEL JET ENHANCES ACROSS SOUTHEAST COLORADO... WITH UPPER LEVEL DIVERGENCE ACROSS THE AREA...AND LOW LEVEL MOISTURE FLUX DIV TO SUPPORT DEVELOPMENT OF MCS ACROSS EASTERN PLAINS. AM SOMEWHAT CONCERNED THAT MCS DEVELOPMENT WILL OCCUR FURTHER SOUTH ALONG BOUNDARY ACROSS NE NM/NRN TX PANHNDLE LATER TONIGHT. HOWEVER ANOTHER MCS MAY EVOLVE FROM NORTHEAST COLORADO CONVECTION AND MOVE SOUTHWARD ACROSS ERN PLAINS. BROAD BRUSH 50 POPS LOOK GOOD ACROSS FAR SOUTHEAST PLAINS OVERNIGHT...AND WILL MAKE LITTLE CHANGES TO CURRENT GRIDS. AGAIN...SVR THREAT WILL BE PRESENT WITH 40-50KT 0-6KM SHEARS...AND RESPECTABLE 1500-2000 J/KG OF CAPE. ON WEDNESDAY...AGAIN AFTER SOME MORNING STRATUS...SOUTHEAST PLAINS WILL BREAK OUT BY AFTERNOON...WITH MESO-ETA/ETABUFR SOUNDINGS SHOWING CONVECTIVE TEMPS IN THE MID 80S ACROSS THE SOUTHEAST PLAINS. UPPER JET OUT WEST MAY ALSO HELP INITIATE CONVECTION...AND FINALLY SOME MID AND HIGH LEVEL MOISTURE INCREASES OVER THE WEST. SO SLIGHT CHANCE POPS STILL LOOK WARRANTED THIS AREA. ON THE PLAINS...WILL PLAY THE GAME OF CAP BREAKING IN THE AFTN ALONG EASTERN MTNS/ADJ PLAINS. AGAIN 0-6KM SHEARS AROUND 40 KTS WITH CAPES 1000-1500 J/KG. THUS...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE. CONVECTION SHOULD EVOLVE INTO ANOTHER MCS. AGAIN... APPEARS TO BE 2 FOCUS AREAS...ONE ALONG THE MAIN SFC BOUNDARY ACROSS NE NM/TX PANHDLE...WITH ANOTHER AREA ALONG PALMER DIVIDE AND ACROSS THE EAST CEN PLAINS. WITH DETAILS STILL UNCERTAIN...WILL BROAD BRUSH SCATTERED POPS ACROSS THE SOUTHEAST PLAINS...HIGHEST ALONG THE CO/KS BORDER. OUT WEST...EXPECT ISOLATED HIGH BASED CONVECTION TO DIE OFF DIURNALLY. THURSDAY...SHORTWAVE OVER THE GREAT BASIN FINALLY LIFTS NORTHEAST ACROSS FORECAST AREA ON THURSDAY. AGAIN...LOTS OF LOW LEVEL MOISTURE AROUND WITH DECENT SHEARS AND CAPES ACROSS SE PLAINS. BEST DYNAMICS WILL AGAIN BE ACROSS NORTHEAST COLORADO...AND NORTHERN SECTIONS OF SOUTHEAST PLAINS. HOWEVER WITH SOME DYNAMICS TO WORK WITH...SCATTERED AFTERNOON THUNDERSTORMS LOOK PROBABLE MOST AREAS. MOST OF THE MOISTURE WILL BE MID AND HIGH LEVEL ACROSS THE WRN MTN AREAS...BUT WITH SHORTWAVE MOVING THROUGH ISOLATED MAINLY HIGH BASED TSTORMS STILL LOOK GOOD. TEMPERATURES WILL BE A CHALLENGE FOR THURSDAY AS TIMING OF SHORTWAVE MAY CAUSE DRY LINE TO PUSH INTO EAST PLAINS IN THE AFTERNOON...ALLOWING I-25 CORRIDOR TO WARM UP SOME. WILL PLAY IT ON THE WARM SIDE OF GUIDANCE VALUES FOR NOW IN THESE AREAS. THURSDAY NIGHT...AS SHORTWAVE MOVES THROUGH...THINK THAT CONVECTION WILL SHIFT EASTWARD INTO KS OVERNIGHT WHERE LW LEVEL JET AGAIN CRANKS UP. WINDS WILL ALSO INCREASE THURSDAY OVER THE HIGH COUNTRY AS SHORTWAVE/UPPER JET MOVE ACROSS AREA...WHICH COULD BE A CONCERN FOR FIRE WEATHER. ON FRIDAY...AFTER THE SHORTWAVE PASSES...AVN KEEPS SOME HIGH BASED MOISTURE OVER THE MTN AREAS...WITH ANOTHER UPPER JET MOVING INTO NORTHWEST CO. ETAX SHOWS SUBSTANTIAL DRYING ACROSS THE WRN MTN AREAS...AND YESTERDAYS AVN RUN SUGGESTED SIMILAR SCENARIO. THEREFORE WILL PULL THE POPS ACROSS WRN AREAS. ACROSS THE SOUTHEAST PLAINS... STILL SOME RESIDUAL LOW LEVEL MOISTURE...SO WILL KEEP IN SOME SLIGHT CHANCE POPS FOR NOW. BUT THESE TOO MAY NEED REMOVED...DEPENDING ON POSITION OF DRY LINE. ANOTHER UPPER TROUGH MOVES INTO THE WRN US THROUGH SUNDAY...WITH SOUTHWEST FLOW RE-ESTABLISHING OVER THE AREA THROUGH THE EXTENDED. AIR MASS OVER THE WRN MTN AREAS LOOKS TO BE FAIRLY DRY WITH PERIODS OF MODEST MID AND HIGH LEVEL MOISTURE WORKING ITS WAY NORTHWARD AROUND UPPER RIDGE TO OUR SOUTH. THE SOUTHEAST PLAINS WILL LIKELY RETURN TO A SIMILAR SET UP AS WHAT WEVE HAD IN RECENT DAYS...WITH LOW LEVEL MOISTURE ACROSS THE PLAINS...AND CHANCES FOR THUNDERSTORMS EACH DAY DEPENDING ON HEATING/STRENGTH OF CAP. FOCUS FOR MCS DEVELOPMENT WILL BE ALONG LOW LVL THETA-E AXIS ACROSS ERN CO/WRN KS. SO SLIGHT CHANCE POPS EACH DAY LOOKS GOOD WITH LITTLE CHANGE IN TEMPS. .PUB...NONE. KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:49 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 86 min |
| Aug 28, 1:50 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Aug 28, 1:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Aug 28, 3:00 PM MDT | Tornado Warning | PUB | Bent, Prowers | 60 min |
| Aug 28, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 2 hr |
| Aug 28, 3:20 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 55 min |
| Aug 28, 3:50 PM MDT | Flash Flood Warning | PUB | Bent, Prowers | 3 hr |
| Aug 28, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Aug 28, 4:00 PM MDT | Tornado Warning | PUB | Prowers | 60 min |
| Aug 28, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 66 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 87 min |
| Aug 28, 5:11 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.